Iowa, 2020

Hail and Damaging Winds in Iowa, July 11, 2020

July 11, 2020 · NWS DMX · 46 events in 15 counties and zones

A potent shortwave embedded in northwest flow moved across Iowa, providing a focus from storm development in an environment that already had MLCAPE values of 2500-3000 J/kg and effective bulk shear of around 40 knots. Convection that occurred earlier in the morning of July 11th also provided a focus for storm development on lingering outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A potent shortwave embedded in northwest flow moved across Iowa, providing a focus from storm development in an environment that already had MLCAPE values of 2500-3000 J/kg and effective bulk shear of around 40 knots. Convection that occurred earlier in the morning of July 11th also provided a focus for storm development on lingering outflow boundaries. This allowed for swaths of large hail across the state, with reports of up to tennis ball sized hail in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 11:36 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 11, 11:36 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Sat Jul 11 2020

...Aviation Update...

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 11 2020

Today into this evening...A decent shortwave will drop out of the
Northern Plains and across northeast Iowa. By mid to late
afternoon, surface based CAPE increases to around 3000 J/Kg with
pockets of shear in the 30-40kt range...especially over eastern
Iowa. We will likely see scattered thunderstorm development with
the shortwave coming in and given the shear, a few storms will
likely produce large hail initially with locally damaging wind
becoming the more dominant threat with time. DCAPE values from mid
to late afternoon across the northeast range from 1000 J/Kg to a
little over 1200 J/Kg before waning during the evening. For our
area, the window for convection is fairly narrow...favored between
20Z and 01Z before pushing east.

Later tonight through Monday night...Upper level ridging will be
over the region so it will be dry with warm temps to start the
week.

On Tuesday, a shortwave breaks down the ridge and pushes the axis
of the ridge to the east. AS the shortwave pushes east, much of
the area will have precip chances beginning west and north Tuesday
then spreading east and south Tuesday night and Wednesday.

Wednesday night and Thursday we are in between systems thus dry
but on the cool side. From Friday into next weekend, models are
not in good agreement on the timing and placement is a warm front
setting up but in any event, warming temps are expected late next
week into the weekend. Right now we have 85 to 90 for highs
Friday/Saturday but the potential for much hotter temps exists.
The boundary location and storm development will have an impact
but for now I kept the current trend of the going forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1232 PM CDT Sat Jul 11 2020

Thunderstorm activity later this afternoon and evening most likely
to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM.
As such, have entered periods of prevailing TSRA at KMCW/KALO
with MVFR reductions this evening, and limited to VCTS or no
mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise,
prevailing WNW/NW winds potentially gusting to around 25kts as
deep mixing is achieved.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Curtis
Hazardous weather outlook, Jul 11, 3:43 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sat Jul 11 2020

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
120945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper-
Poweshiek-Mahaska-Wapello-Davis-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered severe thunderstorms are expected this afternoon and
early evening. The main threats are damaging thunderstorm winds
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085-
092>096-120945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated strong to severe thunderstorms are possible this
afternoon and early evening. The main threats are damaging
thunderstorm winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon.

IAZ033-044-120945-
Sac-Crawford-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non severe thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

REV

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

42 hail, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Pocahontas

When
July 11, 12:45 PM CST
Where
Pocahontas County, 3.6 mi NNE of Palmer
Reported by
Trained Spotter
Coordinates
42.680, -94.580

Multiple reports via social media of a funnel cloud southeast of Pocahontas and southwest of Gilmore City.

Hail, Webster

When
July 11, 1:15 PM CST
Where
Webster County, 0.86 mi NE of Clare
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -94.340

Public report via social media of quarter sized hail.

Heavy Rain, Cerro Gordo

When
July 11, 1:23 PM CST to 2:23 PM CST
Where
Cerro Gordo County, Mason City
Reported by
Broadcast Media
Coordinates
43.150, -93.200

A delayed report relayed via broadcast media of 2.5 inches of rain in Mason City ending at 3:23 pm. Begin time estimated via radar.

Hail, Webster

When
July 11, 1:27 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -94.180

A trained spotter reported quarter sized hail on the northwest side of Fort Dodge.

Hail, Webster

When
July 11, 1:29 PM CST
Where
Webster County, 1.68 mi WSW of Ft Dodge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -94.210

A trained spotter reported golf ball sized hail.

Hail, Webster

When
July 11, 1:38 PM CST
Where
Webster County, Ft Dodge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.500, -94.180

A trained spotter reported ping pong ball sized hail near Fort Dodge.

Hail, Webster

When
July 11, 1:41 PM CST
Where
Webster County, 0.86 mi SE of Ft Dodge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -94.170

A trained spotter reported quarter to golf ball sized hail southeast of Fort Dodge.

Thunderstorm Wind, Webster

When
July 11, 1:42 PM CST
Where
Webster County, 0.51 mi E of Coalville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.450, -94.120

A social media picture showed damage to sweet corn east of Coalville. Possible that damage was due to a mix of hail and wind, which flattened the corn. Time estimated via radar.

Hail, Palo Alto

When
July 11, 1:54 PM CST
Where
Palo Alto County, 3.15 mi NNE of Ruthven
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.170, -94.890

A report relayed via KICD of golf ball sized hail. Time estimated via radar.

Hail, Kossuth

When
July 11, 1:58 PM CST
Where
Kossuth County, Bancroft
Measured
1.5 in hail
Reported by
Public
Coordinates
43.280, -94.220

A report via social media of ping pong ball sized hail.

Hail, Palo Alto

When
July 11, 1:58 PM CST
Where
Palo Alto County, 1.01 mi E of Ruthven
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.130, -94.900

A report relayed via KICD of quarter sized hail.

Hail, Franklin

When
July 11, 2:15 PM CST
Where
Franklin County, 0.86 mi SW of Sheffield
Measured
1.5 in hail
Reported by
Public
Coordinates
42.890, -93.210

A social media report of ping pong ball sized hail in Sheffield.

Hail, Kossuth

When
July 11, 2:24 PM CST
Where
Kossuth County, 2.13 mi SSW of Wesley
Measured
2 in hail
Reported by
Public
Coordinates
43.050, -94.010

A public report of 2 inch hail.

Hail, Palo Alto

When
July 11, 2:24 PM CST
Where
Palo Alto County, 0.86 mi SE of Mallard
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
42.920, -94.670

KICD radio relayed a report of hail up to tennis ball size near Mallard. Time and location estimated via radar.

Hail, Butler

When
July 11, 2:26 PM CST
Where
Butler County, 3.78 mi SSW of Clarksville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.730, -92.700

NWS employee reported quarter sized hail southwest of Clarksville.

Hail, Worth

When
July 11, 2:30 PM CST
Where
Worth County, 0.69 mi N of Hanlontown
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.290, -93.380

Broadcast media relayed a report of ping pong ball sized hail just north of Hanlontown occurring around 3:30 pm.

Hail, Butler

When
July 11, 2:34 PM CST
Where
Butler County, 3.13 mi ESE of Coster
Measured
2.5 in hail
Reported by
Public
Coordinates
42.660, -92.640

A report via social media of tennis ball sized hail. Time and location estimated via radar.

Hail, Story

When
July 11, 2:40 PM CST
Where
Story County, 4.3 mi NW of Gilbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -93.700

A trained spotter reported quarter sized hail at the intersection of E18 and R38 northwest of Gilbert.

Hail, Story

When
July 11, 2:43 PM CST
Where
Story County, 1.54 mi WNW of Story City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.187, -93.629

Law enforcement reported quarter to ping pong ball sized hail in Story City lasting 1 to 2 minutes.

Hail, Hancock

When
July 11, 2:45 PM CST
Where
Hancock County, 0.51 mi W of Kanawha
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.930, -93.790

KCCI replayed a report and picture of ping pong ball sized hail near Kanawha. Time estimated via radar.

Hail, Butler

When
July 11, 2:46 PM CST
Where
Butler County, 4.61 mi NE of New Hartford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.620, -92.560

Public report of ping pong ball sized hail.

Hail, Butler

When
July 11, 2:51 PM CST
Where
Butler County, 3.43 mi NE of New Hartford
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
42.610, -92.580

KWWL relayed a report of 2 inch hail. Time and location estimated via radar.

Hail, Black Hawk

When
July 11, 2:54 PM CST
Where
Black Hawk County, 0.51 mi E of Finchford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.630, -92.540

KWWL relayed a report of quarter sized hail. Time and location estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
July 11, 2:54 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

The Mason City airport reported a wind gust of 54 knots.

Hail, Black Hawk

When
July 11, 2:58 PM CST
Where
Black Hawk County, 2.46 mi NW of North Cedar
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.570, -92.490

KWWL relayed a report of nickel sized hail. Time and location estimated via radar.

Hail, Cerro Gordo

When
July 11, 3:02 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.170, -93.200

A trained spotter reported quarter sized hail one mile north of Mason City.

Hail, Black Hawk

When
July 11, 3:20 PM CST
Where
Black Hawk County, 1.47 mi NNE of Cedar Falls Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.490, -92.470

KWWL relayed a report of quarter sized hail. Time and location estimated via radar.

Hail, Black Hawk

When
July 11, 3:24 PM CST
Where
Black Hawk County, 1.23 mi NW of Cedar Falls Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.500

A trained spotter reported quarter sized hail.

Hail, Black Hawk

When
July 11, 3:31 PM CST
Where
Black Hawk County, 1.72 mi NE of Cedar Falls Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
42.490, -92.460

A public report of 1.25 inch hail was relayed to the office.

Hail, Grundy

When
July 11, 3:39 PM CST
Where
Grundy County, 3.43 mi NW of Fern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.810

A trained spotter reported quarter sized hail.

Hail, Story

When
July 11, 4:18 PM CST
Where
Story County, 1.38 mi N of Roland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.190, -93.500

A public report via social media of golf ball sized hail.

Hail, Story

When
July 11, 4:19 PM CST
Where
Story County, 2.16 mi ENE of Roland
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.180, -93.460

Emergency manager relayed a report of tennis ball sized hail at the intersection of 620th ave and 120th st in Story County.

Hail, Story

When
July 11, 4:20 PM CST
Where
Story County, Roland
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
42.170, -93.500

KCCI relayed a report of tennis ball sized hail.

Hail, Story

When
July 11, 4:21 PM CST
Where
Story County, Roland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.170, -93.500

Emergency manager reported nickel to quarter sized hail.

Hail, Story

When
July 11, 4:30 PM CST
Where
Story County, 0.51 mi E of Mc Callsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
42.170, -93.390

Public report via social media of golf ball sized hail.

Hail, Story

When
July 11, 4:32 PM CST
Where
Story County, 0.86 mi NE of Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -93.310

A trained spotter reported quarter sized hail on US 65 halfway between Colo and Zearing.

Hail, Story

When
July 11, 4:32 PM CST
Where
Story County, 0.69 mi S of Mc Callsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.160, -93.400

A trained spotter reported 1.25 inch hail 1 mile southwest of McCallsburg.

Hail, Story

When
July 11, 4:48 PM CST
Where
Story County, 0.86 mi SE of Nevada
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.010, -93.440

Law enforcement reported quarter sized hail in Nevada.

Hail, Story

When
July 11, 4:55 PM CST
Where
Story County, 0.51 mi W of Collins
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.900, -93.310

Emergency manager reported ping pong ball sized hail.

Hail, Story

When
July 11, 4:55 PM CST
Where
Story County, 1.47 mi NNW of Collins
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.920, -93.310

Emergency manager reported 2 inch hail.

Hail, Story

When
July 11, 5:00 PM CST
Where
Story County, Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.320

A trained spotter reported 1.25 to 1.5 inch hail southeast of Colo.

Hail, Story

When
July 11, 5:04 PM CST
Where
Story County, 2.66 mi ESE of Collins
Measured
0.88 in hail
Reported by
Public
Coordinates
41.890, -93.250

A public report via social media of nickel sized hail.

Hail, Jasper

When
July 11, 5:11 PM CST
Where
Jasper County, 0.69 mi N of Baxter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.830, -93.150

The Baxter Fire Department reported quarter sized hail.

Hail, Jasper

When
July 11, 5:30 PM CST
Where
Jasper County, 0.69 mi N of Kellogg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -92.920

A trained spotter reported quarter sized hail 4 miles east of Newton.

Hail, Polk

When
July 11, 6:20 PM CST
Where
Polk County, 0.52 mi E of West Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -93.710

A trained spotter reported penny sized hail.

Hail, Warren

When
July 11, 6:54 PM CST
Where
Warren County, 1.48 mi SSW of Indianola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -93.580

A trained spotter reported quarter sized hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903275, 903276, 903292, 903277, 903278, 903280, 903281, 903282, 903285, 903286, 903287, 903288, 903293, 903295, 903296, 903297, 903298, 903300, 903302, 903303, 903304, 903305, 903306, 903307, 903308, 903309, 903310, 903311, 903312, 903313, 903315, 903317, 903318, 903319, 903320, 903321, 903323, 903324, 903325, 903326, and more.